Texas, 2023

Flood and Hail in Texas, August 12 to 13, 2023

August 12 to 13, 2023 · NWS AMA · 10 events in 7 counties and zones

The combined Oklahoma and Texas Panhandles saw quite a bit of moisture return to the area going into the 12th. On both the 12th and the 13th, the combined Panhandles saw widespread rain and thunderstorms across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The combined Oklahoma and Texas Panhandles saw quite a bit of moisture return to the area going into the 12th. On both the 12th and the 13th, the combined Panhandles saw widespread rain and thunderstorms across the area. On the 12th some of the storms produced hail up to the size of nickels. Strong winds upwards of 73 mph were measured and several reports of wind damage were made. On the 13th the second round of storms produced hail up to 1.5 in diameter and gusts measured up to 75 mph. Some flooding also occurred on the 13th in Wheeler County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 12, 12:48 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 12, 12:48 PM CST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
148 PM CDT Sat Aug 12 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM ...
(This evening through Sunday night)
Issued at 147 PM CDT Sat Aug 12 2023

Subtropical moisture will continue to be brought northward over the
Panhandles through Sunday night between high pressure to our east
and low pressure to our west.  This moisture will continue to
interact with several upper level disturbances moving through the
flow and several boundaries on the surface to help bring showers and
thunderstorms to the region through Sunday night.

An outflow boundary from southern Union County, NM to the northern
Low Rolling Plains will help focus showers and thunderstorms this
afternoon.  More thunderstorms are expected to move this way from
southeast Colorado and northeast New Mexico.  Any of these storms
may become severe, however, the best wind shear and instability will
be found across the Oklahoma Panhandle and the northern Texas
Panhandle.  These storms will also be efficient rain producers, so
will have to watch for any flooding.

On Sunday, an upper level disturbance on the bottom side of an upper
level low moving through the northern plains will help to form more
showers and thunderstorms across our area.  Upper level diffluence
combined with instability and moisture will help to maintain the
showers and storms. Showers and thunderstorms are expected to
continue into Sunday night aided by a southward moving cold front.

&&

.LONG TERM ...
(Monday through next Friday)
Issued at 147 PM CDT Sat Aug 12 2023

A nice cool start to the work week will quickly change back to the
Summer heat by mid week. Outside of some lingering showers/storms
on Monday morning, mostly dry conditions are expected through the
end of the work week.

A surface cold front should be well south of the Panhandles by
sunrise on Monday morning. In its wake, cloud cover should remain
over portions of the area along with some lingering showers/storms
for at least a few hours behind the front. H850 temperatures may
remain in the mid teens C throughout the day which would lead to
very comfortable temperatures in the 70s and perhaps low 80s for
highs on Monday. The 12/13z NBM probabilities for less than 80
degree highs continue to slowly increase for the entire area. In
general, the entire area has at least a 60 percent chance outside
of the far southeastern TX Panhandle which has around a 40 percent
chance of remaining below 80 degrees. Upper level ridging becomes
elongated towards the northwestern CONUS Tuesday and beyond which
leads to high pressure over the Southern High Plains. Steadily
increasing temperatures are expected Tuesday and beyond along with
mostly dry conditions. High temperatures should return to the 90s
and triple digits by Wednesday afternoon and will likely remain
that way through the rest of the work week.

Muscha

&&

.AVIATION...
(18Z TAFS)
Issued at 1212 PM CDT Sat Aug 12 2023

Thunderstorms will be possible at all TAF sites this afternoon or
evening. Some of the storms may become severe with large hail and
damaging winds the main threats. Thunderstorms should move east of
the TAF sites late this evening. However, more showers along with
isolated thunderstorms may linger through sunrise Sunday morning,
but confidence is not high enough to mention any TSRA at any given
TAF site after midnight. Winds will remain generally around 10
knots or less outside of thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                68  96  63  77 /  50  30  90  30
Beaver OK                  67  91  61  79 /  70  40  60   0
Boise City OK              62  90  58  78 /  70  40  60  10
Borger TX                  69  99  63  82 /  50  50  90  30
Boys Ranch TX              67  97  62  78 /  60  40  90  30
Canyon TX                  68  97  63  76 /  50  30  80  40
Clarendon TX               71  99  66  78 /  40  30  80  30
Dalhart TX                 62  94  58  76 /  50  40  80  20
Guymon OK                  64  91  60  79 /  70  30  60  10
Hereford TX                68  98  63  78 /  50  30  80  40
Lipscomb TX                68  96  61  81 /  50  40  70  10
Pampa TX                   68  95  62  77 /  50  40  90  30
Shamrock TX                70  99  65  81 /  30  30  70  30
Wellington TX              72 103  67  83 /  30  20  60  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 8 PM CDT this evening for TXZ317.

OK...None.
&&

SHORT TERM...15
LONG TERM....05
AVIATION...15
Hazardous weather outlook, Aug 12, 12:55 PM CST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
155 PM CDT Sat Aug 12 2023

OKZ001>003-TXZ001>020-317-131000-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
155 PM CDT Sat Aug 12 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms will continue through tonight across the combined
Panhandles. Some storms could be strong to severe with damaging
winds and large hail being the primary hazards. Confidence in
severe storms is higher across the Oklahoma Panhandle and the
northern Texas Panhandle. Moreover, locally heavy rainfall could
lead to localized flash flooding concerns.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional thunderstorms will be possible Sunday afternoon
through the overnight hours as a front drops into the region.
Strong to severe storms will once again be a threat with damaging
winds, and large hail being the main hazards. Locally heavy rain
could lead to some flash flooding concerns as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into this evening.

In the hours before

Special weather statement, Aug 12, 11:56 AM CST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1256 PM CDT Sat Aug 12 2023

OKZ003-121830-
Beaver OK-
1256 PM CDT Sat Aug 12 2023

...A strong thunderstorm will impact portions of northeastern Beaver
County through 130 PM CDT...

At 1256 PM CDT, Doppler radar was tracking a strong thunderstorm over
Knowles, or 16 miles southwest of Englewood, moving northeast at 40
mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Knowles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3691 10000 3678 10018 3678 10049 3700 10045
      3700 10000
TIME...MOT...LOC 1756Z 228DEG 35KT 3690 10023

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Muscha
Special weather statement, Aug 12, 2:48 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Amarillo TX
348 PM CDT Sat Aug 12 2023

TXZ007-012-122115-
Potter TX-Moore TX-
348 PM CDT Sat Aug 12 2023

...A strong thunderstorm will impact portions of northeastern Potter
and south central Moore Counties through 415 PM CDT...

At 347 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Valley De Oro, or 15 miles north of Amarillo, moving
north at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Masterson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3534 10201 3565 10202 3561 10162 3555 10162
      3533 10177
TIME...MOT...LOC 2047Z 199DEG 21KT 3542 10185

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Muscha

The radar

The Amarillo radar (KAMA), 116 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Hartley

When
August 12, 3:11 PM CST
Where
Hartley County, (Dht)dalhart Muni Ar
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
36.020, -102.550

Thunderstorm Wind, Dallam

When
August 12, 3:43 PM CST
Where
Dallam County, 16 mi NNE of Perico
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
36.490, -102.760

Several tree limbs, 1 to 2 in diameter, were blown down by thunderstorm wind gusts.

Hail, Carson

When
August 12, 6:10 PM CST
Where
Carson County, 6.12 mi SE of White Deer
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.370, -101.100

Hail, Sherman

When
August 13, 2:55 PM CST
Where
Sherman County, 1.81 mi ESE of Mallett
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.340, -102.070

Hail, Sherman

When
August 13, 2:56 PM CST
Where
Sherman County, 1.81 mi ESE of Mallett
Measured
1 in hail
Reported by
Public
Coordinates
36.340, -102.070

Hail, Wheeler

When
August 13, 4:16 PM CST
Where
Wheeler County, 3.57 mi NW of Kelton
Measured
1 in hail
Reported by
Public
Coordinates
35.440, -100.160

Hail, Ochiltree

When
August 13, 4:28 PM CST
Where
Ochiltree County, 14.26 mi SSE of Perryton Muni Arpt
Measured
1.5 in hail
Reported by
Park/Forest Service
Coordinates
36.210, -100.650

Flood, Wheeler

When
August 13, 6:30 PM CST to 7:30 PM CST
Where
Wheeler County, 3.45 mi WNW of Wheeler to 1.72 mi W of Wheeler
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.460, -100.330

Law enforceement reported water covering the road on HWY 152 near the feed lot.

Thunderstorm Wind, Moore

When
August 13, 7:32 PM CST to 7:35 PM CST
Where
Moore County, 3.12 mi ESE of Dumas
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
35.830, -101.920

Thunderstorm Wind, Sherman

When
August 13, 8:08 PM CST to 8:11 PM CST
Where
Sherman County, 15 mi ESE of Lautz
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.140, -101.780

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129966, 1129965, 1129960, 1129961, 1129962, 1129963, 1129964, 1129969, 1129967, 1129968.